- Take the Tummy Trouble Quiz
- Boost Digestive Health
- Digestive Distress Slideshow: Problem Foods to Avoid
- Patient Comments: C. Difficile - Diagnosis
- Patient Comments: C. Difficile - Share Your Experience
- Patient Comments: C. Difficile - Symptoms
- Patient Comments: C. Difficile - Antibiotics that cause it
- Patient Comments: C. Difficile - Treatment
- Find a local Gastroenterologist in your town
- Clostridium difficile (C. difficile) facts
- What is Clostridium difficile (C. difficile?)
- What Causes Clostridium difficile colitis?
- How does Clostridium difficile cause colitis?
- What are the symptoms of Clostridium difficile colitis?
- Which antibiotics cause Clostridium difficile colitis?
- How is Clostridium difficile colitis diagnosed?
- How is Clostridium difficile colitis treated?
- Why are there relapses of Clostridium difficile colitis?
- How are relapses of Clostridium difficile colitis treated?
- What is new in Clostridium difficile?
Quick GuideBacterial Infections 101: Types, Symptoms, and Treatments
How does Clostridium difficile cause colitis?
C. difficile spores lie dormant inside the colon until a person takes an antibiotic. The antibiotic disrupts the other bacteria that normally are living in the colon and preventing C. difficile from transforming into its active, disease-causing bacterial form. As a result, C. difficile transforms into its infectious form and then produces toxins (chemicals) that inflame and damage the colon. The inflammation results in an influx of white blood cells to the colon. The severity of the colitis can vary. In the more severe cases, the toxins kill the tissue of the inner lining of the colon, and the tissue falls off. The tissue that falls off is mixed with white blood cells (pus) and gives the appearance of a white, membranous patch covering the inner lining of the colon. This severe form of C. difficile colitis is called pseudomembranous colitis because the patches appear like membranes, but they are not true membranes.
Not everybody infected with C. difficile develops colitis. Many infants and young children, and even some adults, are carriers (they are infected but have no symptoms) of C. difficile. C. difficile does not cause colitis in these people probably because;
- the bacteria stay in the colon as non-active spores, and
- the individuals have developed antibodies that protect them against the C. difficile toxins.
What are the symptoms of Clostridium difficile colitis?
Patients with mild C. difficile colitis may have:
Patients with severe C. difficile colitis may have:
- a high fever of 102 F to 104 F (39 C to 40 C),
- severe diarrhea (more than 10 watery stools a day) with blood, and
- severe abdominal pain and tenderness.
Severe diarrhea also can lead to dehydration and disturbances in the electrolytes (minerals) in the body. Rarely, severe colitis can lead to life-threatening complications such as toxic megacolon (markedly dilated colon), peritonitis (inflammation of the lining of the abdominal), and perforation of the colon.
Which antibiotics cause Clostridium difficile colitis?
Although the antibiotic clindamycin (Cleocin) has been widely recognized as causing C. difficile colitis, many commonly prescribed antibiotics also cause colitis. Examples of antibiotics that frequently cause C. difficile colitis include:
Antibiotics that occasionally cause C. difficile colitis include:
Antibiotics that rarely if ever cause C. difficile colitis include:
- metronidazole (Flagyl),
- vancomycin (Vancocin), and
- aminoglycosides (such as gentamicin [Garamycin]).
In fact, metronidazole and vancomycin are two antibiotics that are used for treating C. difficile colitis; however, there are rare reports of C. difficile colitis occurring several days after stopping metronidazole.
While most C. difficile colitis in the US is caused by antibiotics, C. difficile colitis also can occur in patients without exposure to antibiotics. For example, patients with ulcerative colitis and Crohn's disease have been known to develop C. difficile colitis without exposure to antibiotics.
Since many antibiotics can cause C. difficile infection, all antibiotics should be used prudently. Self-administration or using antibiotics without an accurate diagnosis or a proper reason should be discouraged. On the other hand, benefits of properly prescribed antibiotics for the right reasons usually far outweigh the risk of developing C. difficile colitis.
Antibiotics can sometimes cause diarrhea that is not due to C. difficile infection. The reason for the diarrhea is not clear. The practical implication is that not all diarrhea associated with antibiotics should be considered to be due to C. difficile and treated as such.